Back to Ask the Diabetes Team Ask the Diabetes Team

From Haarlem, Netherlands:

What can be done when a person with diabetes has an allergy to all of the synthetic insulins (including lispro) used to treat the disease? This allergy occurs in the pancreas, liver, kidneys, and poisoning of the blood.


It is not easy to hel[p in this complex situation without knowing a lot more about the type of diabetes involved. is this a case in which insulin is essential or could he/she be managed with diet, oral agents I was also puzzled to as to exactly what you meant by the phrase, "allergy occurs in pancreas, liver, kidneys, poisoning of the blood'". Be that as it may, insulin allergies are usually against the insulin molecule itself and experience has shown that the newer substituted insulins like lispro are the least likely to cause a hypersensitivity reaction. In this instance I think it would still be worth trying other insulins of this type, Novolog for the short-acting and glargine for the long-acting for instance. For the long acting insulin, it would also be worth trying the Lente group if you have not done so already. Skin testing might shorten this process. Another reason for doing this is that there have been very occasional reports of the protamine in the NPH or NPL causing the allergic reaction.

Finally, it is possible that the problem lies in some trace residue from the manufacturer of the recombinant insulin which depends on whether bacteria or a yeast is used. Changing the manufacturer can sometimes make a difference even though the type of insulin is the same.

If none of these suggestions seems appropriate then it will be necessary to try desensitisation to insulin or the addition of antihistamines or steroids. Finally, the possibility that the problem lies in some aspect of technique needs to be considered.

Of course, you will need to make any changes in concurrence with the patient's doctor.


[Editor's comment: Typically, insulin allergy manifests itself as a rash. However, I have seen several cases in which the allergic problem was due to latex used in the vial stopper or syringe plunger. Occasionally, as well, allergy might be due to the silicone coating in the insulin syringes.

I suggest that you and your physician contact the various manufacturers of your diabetes products (insulin and syringes) to help you solve this problem. SS]

Original posting 6 Jan 2001
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.